Aa
A
A
A
Close
Gastroenterology Community
31.5k Members
Avatar universal

reflux

For the past two years or so, I have acute coughing after eating. I was diagnosed with gerd and rx prilosec. I took it for about 9 months and it did absolutely no good so I stopped. The only thing that helps is to chew gum for about 10 minutes after I eat. Otherwise I feel like I am choking on mucous and cough for about 10 minutes. My questions are:1) am I doing damage to my esophagus by not taking the meds2) is there anything else that can be don and 3)could there be another reason for these symptoms? BTW, I have recently developed a dull soreness in my RUQ. Could this be related or is this incidental? Thanks.
3 Responses
Avatar universal
To answer your questions:

1) Sort of. Taking no meds at all can cause a LOT of problems in the future, the sort of nasty stuff that you really, really don't want me to scare you with. (Hey, did you know that your esophagus can be removed? You know, in case you have cancer there. Which can be caused by uncontrolled GERD.) However, a med that doesn't work isn't exactly a great step forward. Talk to your doctor (specifically a GI-specialist) about trying other meds out and different doses. Prilosec may not work for you, but Aciphex, Prevacid, or Nexium might. (Keep up the gum chewing. You may also want to try out DGL, which works very well for me, in combination with my Prevacid.)

2)
- Exercise. For the love of God, exercise.
- Also, if you have excess weight, lose it. As a guy who used to weight 320 (and now weighs 260, and lowering) I can tell you that every pound matters. In fact, this alone can cure it.
- Your bed: raise the head of it about 6 to 12 inches. It feels weird at first, but you get used to it, and it helps a lot with night-time heartburn which you may not know is happening
- Also, try going on a paleo diet for about a month (raw fruits and veggies, rice, some meat) and then start adding food slowly from there, to see whether your GERD may actually be caused by food allergies. In my case, as it turns out, I don't do well with grains: they'll screw me up for days, glutenous and non-glutenous alike. Drop all fried foods and fast foods.
- Also drop any fried or fatty foods: Try to keep your fat intake to under 3g per meal. If you're going to have fats, make sure they come mostly from olive oil. Fried foods are a big no-no.
- Depending on how you act to spicy foods, you may want to avoid them.
- Avoid citrus for a while.
- Gum chewing is good, but you may want to switch to hard candy. Gum will have you swallowing air at times which will make the heartburn worse.
- Look online for "GERD Diet". There's a lot of info online about this

3) Well, your GERD could be a symptom of something, which still leaves you with GERD. As for other things that could cause problems... Lazy gallbladder could do it (and is not all that uncommon, and could very well explain your pain in the RUQ), as well as gallstones (resulting from lazy gallbladder). So could gastroparesis (which is pretty uncommon), an H. Pylori infection, hiatal hernia... so yea, a few things. I highly recommend you go to a Gastro and talk to them. (A hollistic doc may also be a good choice here.) They'll probably recommend you start out with a barrium swallow (which will have you stooling white stuff for about a day), then an Upper Endoscopy, and then a few other tests, depending on those results.

The fact is that your best bet is to do something about this now. Waiting can make things much, much worse.
Avatar universal
By the way, didn't mean to scare you with the big "C" there. However, that's a possibility (and just about the worst of the conditions). Other more common side effects of uncontrolled GERD include things like Asthma (from acid getting into your lungs) esophagitis, gastritis, and barrett's esophagus (a precursor to cancer). Other less serious but still annoying side effects (like a chronic cough) could also appear.
Avatar universal
I have also been struggling with acid and bile reflux lately.  It also has an effect on my hiatal hernia.  For the past few days I have added reglan 4 times a day to a morning dose of nexium.  I am still waiting for it to help.  It may work for you, but makes me very drowsy.  One on the worst side effects of the reflux lately is that I annoy everyone around me with my hoarse voice and nagging cough.  A few times I have also been startled out of my sleep by choking on reflux.  Hang in there.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem